Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 182, NWS Topeka, KS

August 24, 2004Shawnee County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 24, 2004, 12:49 AM CDT for Shawnee County, Wabaunsee County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2004, 12:49 AM CDT (05:49 UTC)
Expired
Aug 24, 2004, 1:30 AM CDT
In force
41 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 17 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 12:57 AM CDTHAIL 0.884 Ssw Maple Hill, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 6:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.8 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 314 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2446 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
314 m²/s²
0-3 km storm-relative helicity
513 m²/s²
Significant tornado parameter
4.3
Supercell composite
21.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 240549
SVRTOP
KSC177-197-240630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1247 AM CDT TUE AUG 24 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS
  NORTHERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 130 AM CDT

* AT 1245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  TWO SEVERE THUNDERSTORMS...ONE IN THE ALMA VICINITY AND THE OTHER  
  NEAR PAXICO...OR ABOUT 24 MILES WEST OF TOPEKA...BOTH MOVING EAST  
  AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAPLE HILL
  WILLARD
  ROSSVILLE
  SILVER LAKE
  TOPEKA

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3912 9637 3899 9638 3901 9562 3917 9565
      3912 9603

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 5:59 PM CDT, 6 hours 50 minutes earlier.

Area forecast discussion, Aug 23, 5:59 PM CDT, 6 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE TOPEKA KS
559 PM CDT MON AUG 23 2004

.DISCUSSION...

THUNDERSTORMS CONTINUE TO REDEVLOP IN MOSITURE CONVERGENT AREA WITH
SEVERAL APPROACHING SEVERE CRITERIA.  WILL UPDATE ZONES TO GO
SCATTERED AND MENTION SOME POSSIBLE SEVERE FOR THE EVENING HOURS.

.PREVIOUS DISCUSSION...
MAIN CONCERNS ARE CONVECTIVE CHANCES...THEN TEMPERATURES.

NUMEROUS BOUNDARIES AT SURFACE WITH A DIRTY WEST/SOUTHWEST H500
FLOW.  THIS CREATES A VERY COMPLEX PATTERN FOR THE NEXT FEW DAYS.

PRECIP OVER NORTHEAST KANSAS THIS AFTERNOON LIKELY FORMING FOR
SEVERAL REASONS...INCLUDING H500 SHORTWAVE/ISENTROPIC LIFT AND H850
THETA-E ADVECTION.

H850 AND H700 THETA-E INCREASE DURING THE EVENING WITH PRECIPITABLE
WATER VALUE REMAINING ABOVE 1.5 INCHES.  MEANWHILE...THE LEFT EXIT
REGION OF THE H200 JET WILL BE POISED ALONG THE OK-KS BORDER DURING
THE EVENING AS A TRAILING VORT LOBE SWINGS AROUND THE BACKSIDE WITH
THE H500 SHORTWAVE CURRENTLY MOVING THROUGH SOUTHWEST NEBRASKA AND
NORTHEAST KANSAS.  THIS SHOULD ALLOW TSTMS TO REFORM ACROSS MUCH OF
THE FORECAST AREA LATER THIS EVENING AND CONTINUE THROUGH THE NIGHT.

REMNANTS WILL HANG THROUGH EASTERN PORTIONS OF THE AREA TUESDAY
MORNING...AND DEPENDING ON SURFACE BOUNDARIES AND THE AMOUNT OF
HEATING...MAY REFORM NEAR THE NEBRASKA BORDER DURING THE AFTERNOON.
THE MAIN PROBLEM WILL BE WHETHER ENOUGH OF A CAP CAN GET IN PLACE
DURING THE AFTERNOON TO INHIBIT SOME OF THE ACTIVITY.

WITH A SURFACE WARM FRONT IN THE AREA AND WEAK SHORTWAVES ALOFT...
EXPECT A SLIGHT CHANCE FOR TSTMS WEDNESDAY INTO THE EVENING BEFORE
DRYING OCCURS THURSDAY.

FRIDAY THROUGH MONDAY...MODELS GENERALLY IN GOOD AGREEMENT THROUGH
THIS PERIOD.  THE ECMWF WAS SLIGHTLY FASTER THAN
GFS/DGEX/UKMET/NOGAPS  WITH THE CANADIAN SLIGHTLY SLOWER.  THERE IS
A SLIGHT CHANCE FOR HEAT INDUCED THUNDERSTORMS FRIDAY AFTERNOON AS
MOISTURE LEVELS INCREASE.  THE BEST THREAT FOR PRECIPITATION WILL BE
CENTERED AROUND 12Z SATURDAY WITH THE SURFACE FRONT CROSSING THE
FORECAST AREA AND THE H500 TROF MOVING THROUGH THE PLAINS.  WILL
HOLD HIGHS JUST ABOVE 90 THURSDAY AND FRIDAY THEN COOL TO AROUND 80
ON SATURDAY WITH LOTS OF CLOUDS AND PRECIP IN THE AREA.  HIGHS
SHOULD RETURN TO THE MID 80S SUNDAY AND MONDAY WITH GOOD SUNSHINE...
BUT ANOTHER FRONT APPROACHES FROM THE NORTHWEST BY MONDAY AFTERNOON.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 23, 6:35 PM CDT, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT MON AUG 23 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-241000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
635 PM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR OVERNIGHT.  A FEW OF THE STORMS
COULD BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.  AN
ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY THROUGH WEDNESDAY
EVENING.  SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.

ANOTHER CHANCE FOR THUNDERSTORMS OCCURS LATE FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Aug 23, 9:46 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
946 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0934 PM     FLASH FLOOD      3 S ROSSVILLE           39.09N 95.95W
08/23/2004                   WABAUNSEE          KS   COUNTY OFFICIAL

            WATER OVER CARLSON RD. 30 YRDS WIDE 3-4 INCHES DEEP

&&

DS
Local storm report, Aug 23, 9:56 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
956 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0934 PM     HAIL             4 NW WAKEFIELD          39.25N 97.06W
08/23/2004  0.88 INCH        CLAY               KS   LAW ENFORCEMENT

&&

DS
Local storm report, Aug 23, 10:13 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1013 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1012 PM     FLASH FLOOD      LAWRENCE                38.97N 95.24W
08/23/2004                   DOUGLAS            KS   COUNTY OFFICIAL

            SEVERAL WATER RESCUES BEING PERFORMED FOR STRANDED
            MOTORISTS WITHIN LAWRENCE AND DOUGLAS CTY.

&&

DS
Special weather statement, Aug 23, 10:40 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1040 PM CDT MON AUG 23 2004

KSZ008>012-020-240600-
BROWN-CLOUD-MARSHALL-NEMAHA-REPUBLIC-WASHINGTON-
INCLUDING THE CITIES OF...CONCORDIA...HIAWATHA AND MARYSVILLE
1040 PM CDT MON AUG 23 2004

...TORNADO WATCH NUMBER 777 IS NO LONGER IN EFFECT...

THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE WATCH...

  REPUBLIC              WASHINGTON            NEMAHA
  MARSHALL              BROWN                 CLOUD

SOME CITIES NO LONGER IN THE TORNADO WATCH...

  CONCORDIA             MARYSVILLE            HIAWATHA

KSZ021>024-026-035>040-054>056-058-059-240600-
ANDERSON-CLAY-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-JACKSON-
JEFFERSON-LYON-MORRIS-OSAGE-POTTAWATOMIE-RILEY-SHAWNEE-WABAUNSEE-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...EMPORIA...JUNCTION
CITY...LAWRENCE...MANHATTAN...OTTAWA AND TOPEKA
1040 PM CDT MON AUG 23 2004

...TORNADO WATCH NUMBER 777 REMAINS IN EFFECT...

THE FOLLOWING COUNTIES REMAIN IN THE TORNADO WATCH...

  JACKSON               CLAY                  RILEY
  POTTAWATOMIE          JEFFERSON             GEARY
  SHAWNEE               WABAUNSEE             DICKINSON
  DOUGLAS               MORRIS                OSAGE
  LYON                  FRANKLIN              COFFEY
  ANDERSON

SOME CITIES STILL IN THE TORNADO WATCH...

  EMPORIA               OTTAWA                ABILENE
  LAWRENCE              JUNCTION CITY         TOPEKA
  MANHATTAN             CLAY CENTER
Local storm report, Aug 23, 10:45 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1045 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1015 PM     FLASH FLOOD      MANHATTAN               39.18N 96.57W
08/23/2004                   RILEY              KS   COUNTY OFFICIAL

            WATER REPORTED COVERING EAST BOUND LANE K18 6 INCHES DEEP
            IN MANHATTAN

&&

DS
Local storm report, Aug 23, 10:48 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1048 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1043 PM     HAIL             MANHATTAN               39.18N 96.57W
08/23/2004  1.00 INCH        RILEY              KS   TRAINED SPOTTER

1043 PM     FLASH FLOOD      MANHATTAN               39.18N 96.57W
08/23/2004                   RILEY              KS   TRAINED SPOTTER

            3RD STREET ON THE EAST SIDE OF TOWN COMPLETELY SUBMERGED
            UNDER WATER.

&&

DS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:05 PM CDTSevere Thunderstorm WarningTOPClay, Riley40 min
Aug 23, 7:07 PM CDTTornado WarningTOPShawnee23 min
Aug 23, 7:27 PM CDTTornado WarningTOPShawnee33 min
Aug 23, 7:43 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley47 min
Aug 23, 7:49 PM CDTTornado WarningTOPDouglas26 min
Aug 23, 7:50 PM CDTTornado WarningTOPPottawatomie, Riley, Wabaunsee40 min
Aug 23, 8:01 PM CDTTornado WarningTOPShawnee29 min
Aug 23, 8:12 PM CDTFlash Flood WarningTOPRiley2 hr
Aug 23, 8:15 PM CDTTornado WarningTOPDouglas45 min
Aug 23, 8:22 PM CDTFlash Flood WarningTOPDouglas, Jefferson, Pottawatomie, Shawnee, Wabaunsee4 hr
Aug 23, 8:28 PM CDTTornado WarningTOPRiley, Wabaunsee47 min
Aug 23, 8:30 PM CDTSevere Thunderstorm WarningTOPShawnee45 min
Aug 23, 8:37 PM CDTSevere Thunderstorm WarningTOPGeary, Riley53 min
Aug 23, 8:46 PM CDTSevere Thunderstorm WarningTOPClay59 min
Aug 23, 9:00 PM CDTTornado WarningTOPDouglas45 min
Aug 23, 9:33 PM CDTSevere Thunderstorm WarningTOPShawnee42 min
Aug 23, 9:44 PM CDTSevere Thunderstorm WarningTOPGeary, Riley, Wabaunsee61 min
Aug 23, 9:46 PM CDTSevere Thunderstorm WarningTOPDouglas44 min
Aug 23, 9:49 PM CDTSevere Thunderstorm WarningTOPGeary, Riley56 min
Aug 23, 10:15 PM CDTFlash Flood WarningTOPClay, Geary, Riley2 hr
Aug 24, 1:28 AM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee47 min
Aug 24, 2:35 AM CDTSevere Thunderstorm WarningTOPOsage40 min
Aug 24, 8:36 AM CDTFlash Flood WarningTOPDouglas, Jackson, Jefferson, Shawnee3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.